Connecticut, 2006

Flash Flood and Damaging Wind in Connecticut, July 26, 2006

July 26, 2006 · NWS BOX · 2 events in 1 county or zone

The storm, which caused little damage in surrounding towns, toppled trees and snapped branches, particularly in the center of town. Route 10 near Plank Hill Road was blocked after trees fell, causing major traffic delays during the evening rush hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm brought damaging winds and urbanized flash flooding to Simsbury, causing about one third of the town to lose power.The storm, which caused little damage in surrounding towns, toppled trees and snapped branches, particularly in the center of town. Route 10 near Plank Hill Road was blocked after trees fell, causing major traffic delays during the evening rush hour. Other major problem areas were the intersection of Bushy Hill Road and West Street, and Route 10 near Pine Hill Road. About 3,500 customers were left without power.Torrential rainfall of nearly 2 inches in 30 minutes produced urbanized flash flooding in downtown Simsbury, around Hop Meadow Street to West Street and Route 167.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 26, 2:32 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 26, 2:32 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
332 PM EDT WED JUL 26 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
VERY UNSTABLE ACRS W ZONES WITH LAPS CAPES 2000-2500 J/KG.  WHILE
WIND FIELD AND SHEAR PROFILES ARE VERY WEAK...HIGH CAPE ENVIRONMENT
PRODUCED MARGINAL SVR TSTM WITH 3/4 INCH HAIL OVER HAMPDEN COUNTY
EARLER THIS AFTN WITH 58 DBZ CORE TO 25000 FT.  ACTIVITY HAS WEAKNED
BUT SCT SHWRS/TSTMS WILL CONTINUE THRU THE AFTN...MAINLY NW OF
MHT-ORH-HFD.  ACTIVITY IS DIURNALLY DRIVEN SO EXPECT IT TO
DISSPIPATE THIS EVENING.  GFS IS PREFERRED WITH COASTAL WAVE
TRACKING SE OF REGION WHILE NORTHERN STREAM SHORTWAVE PASSES WELL TO
THE N KEEPING SNE IN BETWEEN SYSTEMS TNGT.  PTCLDY AND HUMID
CONDITIONS EXPECTED TNGT WITH MINS 65-70.

VERY SIMILAR ENVIRONMENT ON THU WITH TEMPS WELL INTO 80S AND
APPROACHING 90 IN THE CT AND MERRIMACK VLYS WITH DEWPOINTS NEAR 70.
TEMPS ALOFT ARE SLIGHTLY WARMER SO CAPES SHOULD BE A BIT LESS THAN
TDA BUT STILL EXPECT 1500-2000 J/KG IN THE INTERIOR.  SW FLOW OFF
COOLER OCEAN WILL RESULT IN LESS INSTABILITY ACRS THE COASTAL
PLAIN.  WE WILL EXPAND CHC SHWRS/TSTMS EWD TO JUST W OF BOS-PVD
CORRIDOR ON THU WITH SLIGHT CHC ACRS SE MA AND MOST OF RI WHERE
MARINE INFLUENCE WILL KEEP IT MORE STABLE.  IT IS DOUBTFUL THAT ANY
CONVECTION WILL REACH THE S COAST.

THE MAIN DIFFERENCE BETWEEN TDA AND THU IS THAT WIND FIELD
WILL BE STRONGER ON THU WITH AROUND 25 KTS IN THE MID LEVELS WHICH
SHOULD BE STRONG ENOUGH TO ALLOW FOR MORE ORGANIZATION TO ANY TSTMS
THAT DEVELOP.  SO WE THINK THERE WILL BE ISOLD SVR TSTMS THU AFTN
WITH MULTICELLUAR LINE SEGEMENTS PSBL...MAINLY NW OF MHT-ORH-HFD.

WE HAVE ELEVATED INSTABILITY THU NIGHT AND HIGHER K INDICES INTO THE
MID 30S MOVING INTO SNE WITH WEAK SHORTWAVE SO THREAT OF
SHOWERS/TSTMS WILL CONTINUE THU NIGHT.  WARM AND VERY HUMID THU
NIGHT WITH DEWPOINTS CLIMBING INTO L70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
...POTENTIAL FOR SEVERE THUNDERSTORMS ON FRIDAY WITH ABOVE NORMAL
TEMPERATURES CONTINUING FOR THE NEXT WEEK...

LATEST SREF ENSEMBLES ARE CONTINUING TO INDICATE A GOOD POTENTIAL
FOR SCATTERED SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.
THEY ARE INDICATING A HIGH PROBABILITY 1500 TO 3000 J/KG OF CAPE
WITH GOOD SHEAR.  THE GFS ENSEMBLES ALSO INDICATE THE POTENTIAL FOR
HIGH CAPE BUT SHOW LESS CONFIDENCE BECAUSE OF MORE EXPECTED CLOUD
COVER.  WE DO EXPECT TO HAVE DEWPOINTS IN THE 70 TO 75 AND WITH THE
PRE-FRONTAL TROUGH SCATTERED THUNDERSTORMS SHOULD DEVELOP.  THE ONLY
POSSIBLE LIMITING FACTOR WOULD BE THE AMOUNT OF CLOUD COVER.  WEST
TO SOUTHWEST COMPONENT TO THE WIND SHOULD ALLOW FOR PARTIAL SUNSHINE
FOR AT LEAST A FEW HOURS AND THIS APPEARS TO BE SUPPORTED BY THE
WARM MOS GUIDANCE.  GFS HAS 40 KNOTS OF WINDS FROM JUST OFF THE DECK
TO THE MID LEVELS.  THE MAIN CONCERN WOULD BE FOR DAMAGING STRAIGHT
LINE WIND GUSTS BUT LARGE HAIL WOULD ALSO BE POSSIBLE WITH THE
AMOUNT OF SHEAR.

ALL IN ALL...FRIDAY HAS THE POTENTIAL TO BE A SIGNIFICANT SEVERE
WEATHER DAY IN SOUTHERN NEW ENGLAND.  HOWEVER...BECAUSE THE
GFS/UKMET MODELS SHOW A FAIR AMOUNT OF CLOUDINESS WE ARE JUST NOT
CONFIDENT IN WHAT WILL EVOLVE.  WE DO FEEL CONFIDENT IN DECENT AREAL
COVERAGE OF THE ACTIVITY SO WILL GO WITH LIKELY POPS EXCEPT ON THE
SOUTH COAST...CAPE AND ISLANDS WHERE MARINE LAYER MAY DIMINISH THE
ACTIVITY A BIT.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DIMINISH FRIDAY EVENING.
OTHERWISE...LOOKS LIKE A VERY WARM DAY IS ON TAP FOR SATURDAY.
DRYING WESTERLY FLOW MAY RESULT IN A SUPER-ADIABATIC ATMOSPHERE AND
TEMPERATURES MAY TOP OUT IN THE LOWER 90S FOR MUCH OF THE REGION.
IN FACT...IT MAY BE ONE OF THE WARMEST DAYS OF THE YEAR FOR PORTIONS
OF THE CAPE AND ISLANDS WITH WESTERLY FLOW OFF THE LAND. LATEST
MODELS HAVE US MIXING OUT MOST OF OUR MOISTURE SO GO WITH A DRY
FORECAST FOR NOW.

SUNDAY AND MONDAY LOOK TO FEATURE A BIT COOLER TEMPERATURES ON THE
EASTERN MA COAST WITH A WEAK BACK DOOR COLD FRONT.
HOWEVER...TEMPERATURES STILL IN THE UPPER 80S TO LOWER 90S ACROSS
THE INTERIOR.  IN ADDITION...WE ARE GOING TO GET INTO NORTHWEST FLOW
ALOFT.  BOTH THE GFS/CANADIAN MODELS CONTINUE TO SHOW A COMPLEX OF
THUNDERSTORMS DROPPING DOWN IN NORTHWEST FLOW.  A LOT OF UNCERTAINTY
IN THIS BUT WILL INCLUDE CHANCE POPS SUNDAY AFTERNOON AND NIGHT.

THE TUESDAY AND WEDNESDAY PORTION OF THE FORECAST REMAIN HIGHLY
UNCERTAIN.  THE GFS OPERATIONAL RUN CONTINUES TO PAINT A VERY HOT
PICTURE AND IF THIS VERIFIES TEMPERATURES WILL BE PUSHING THE
CENTURY MARK AND IT WILL BE DRY.  HOWEVER...GFS ENSEMBLES SHOWS
BELOW TO MUCH BELOW CONFIDENCE LEVELS ACROSS NEW ENGLAND BECAUSE OF
THE UNCERTAINTY OF WHERE THE ACTUAL FRONT AND UPPER LEVEL RING OF
FIRE AND ITS ASSOCIATED CONVECTION WILL SETUP.  NO MATTER WHAT
HAPPENS IT APPEARS THAT VERY HOT WEATHER IS ALMOST A LOCK JUST TO
OUR SOUTH OVER THE MIDDLE ATLANTIC REGION.  THE 12Z
CANADIAN/UKMET/ECMWF KEEP THIS REGION FURTHER SOUTH THAN THE GFS
MODEL AND WOULD PAINT A COOLER SCENARIO FOR SOUTHERN NEW ENGLAND.
HOWEVER...IT ALSO WOULD KEEP US IN ACTIVE NORTHWEST FLOW WITH LOTS
OF CONVECTIVE CHANCES SINCE WE WOULD BE THE BATTLE GROUND FOR THE
EXTREME HEAT.

WITH ALL THE UNCERTAINTY WILL KEEP HIGHS IN THE UPPER 80S TO THE
LOWER 90S TUESDAY AND WEDNESDAY.  WILL ALSO INCLUDE A LOW CHANCE POP
FOR THUNDERSTORMS BUT TIMING AND LOCATION REMAIN HIGHLY UNCERTAIN.

&&

.AVIATION...
ANY WDLY SCT TSTMS IN THE INTERIOR WILL BRING BRIEF MVFR CONDITIONS
THRU THE REST OF THE AFTN...OTRW VFR EXPECTED THRU THU.  MORE
CONVECTION WILL LIKELY DEVELOP THU AFTN IN THE INTERIOR WITH BRIEF
MVFR IN ANY TSTMS.

&&

.MARINE...
SHORT TERM...SW WINDS WILL INCREASE TO 10-20 KTS THU INTO THU NIGHT
WITH A FEW G25 KTS PSBL THU NIGHT AS 30KT LLJ DEVELOPS OVER THE
AREA.  SEAS GRADUALLY BUIDLING TO 4-5 FT LATE THU/THU NIGHT OVER S
COASTAL SOUNDS AND OUTER WATERS.

IN THE LONG TERM...WILL NEED MARGINAL SCA ADVISORIES FOR
SOUTHWEST WIND GUSTS TO 25 KNOTS AND 5 TO 6 FOOT SEAS OVER THE
SOUTHERN WATERS FRIDAY AHEAD OF THE COLD FRONT.  HAVE UNDERCUT WNA
MODEL AND WINDS A TAD...BUT WATER IS STARTING TO WARMUP SO THE
INVERSION IS NOT AS STRONG AS WE HAVE SEEN OVER THE PAST FEW
MONTHS.  WILL KEEP THINGS JUST BELOW SCA THRESHOLDS FOR THE WEEKEND
BUT IT MAY BE CLOSE AT TIMES OVER THE SOUTHERN WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM...KJC
LONG TERM...FRANK
AVIATION...KJC
MARINE...KJC/FRANK
Hazardous weather outlook, Jul 26, 3:00 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT WED JUL 26 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-271100-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
400 PM EDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT
WIDELY SCATTERED THUNDERSTORMS ACROSS SOUTHWEST NEW HAMPSHIRE...
WESTERN MASSACHUSETTS AND CONNECTICUT WILL DIMINISH SHORTLY AFTER
SUNSET.  UNTIL THEN AN ISOLATED SEVERE THUNDERSTORM OR TWO REMAINS
POSSIBLE. IN ADDITION...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING
DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AFTERNOON AND
EVENING ACROSS SOUTHERN NEW HAMPSHIRE...WESTERN MASSACHUSETTS AND
CONNECTICUT.  A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TO THE
NORTHWEST OF A MANCHESTER...TO WORCESTER...TO BRADLEY LINE.  THE
MAIN THREAT WITH ANY SEVERE THUNDERSTORM WOULD BE LARGE HAIL AND
DAMAGING STRAIGHT LINE WIND GUSTS.

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING ACROSS MUCH OF THE REGION.  THIS HAS THE POTENTIAL TO BE A
SIGNIFICANT SEVERE WEATHER DAY ACROSS SOUTHERN NEW ENGLAND IF WE CAN
SEE SOME SUNSHINE. IF WE STAY IN THE CLOUDS MOST OF THE DAY THEN THE
SEVERE WEATHER THREAT WOULD BE MUCH MORE LIMITED.  STAY TUNED TO
LATER FORECASTS ON THIS POTENTIAL SITUATION.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND
NIGHT AND AGAIN BY TUESDAY.  HOWEVER...CONFIDENCE AND TIMING
REMAINS HIGHLY UNCERTAIN.

FINALLY...WARM AND HUMID WEATHER WILL CONTINUE INTO NEXT WEEK.
HIGHS WILL GENERALLY BE IN THE UPPER 80S AND LOWER 90S THE ENTIRE
TIME ACROSS THE INTERIOR.  THIS COMBINED WITH HIGH HUMIDITY LEVELS
MAY RESULT IN HEAT INDEX VALUES WELL UP INTO THE 90S.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL GENERALLY NOT BE NEEDED TONIGHT.  HOWEVER...
ISOLATED SEVERE WEATHER REPORTS ACROSS THE INTERIOR THIS EVENING
WOULD BE VERY HELPFUL.  IN ADDITION...SPOTTER ACTIVATION MAY BE
NEEDED AFTER 1 PM ON THURSDAY TO THE NORTHWEST OF A MANCHESTER...TO
WORCESTER...TO BRADLEY LINE.

KJC/FRANK

In the hours before

Local storm report, Jul 26, 12:31 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
131 PM EDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             RUSSELL                 42.18N 72.85W
07/26/2006  E0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

&&

AED
Special weather statement, Jul 26, 1:18 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
218 PM EDT WED JUL 26 2006

NHZ011-261900-
CHESHIRE NH-
218 PM EDT WED JUL 26 2006

AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH NEAR WALPOLE...OR ABOUT 15 MILES NORTHWEST OF KEENE.  THE STORM
WAS MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...ALSTEAD BY 240 PM EDT.

WTB
Special weather statement, Jul 26, 2:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT WED JUL 26 2006

CTZ002-262015-
HARTFORD CT-
333 PM EDT WED JUL 26 2006

AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES SOUTHEAST OF SIMSBURY...OR ABOUT 6 MILES
NORTH OF WEST HARTFORD...MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...BLOOMFIELD BY 340 PM EDT...EAST
GRANBY BY 350 PM EDT...WINDSOR AND WINDSOR LOCKS BY 400 PM EDT...EAST
WINDSOR AND SOUTH WINDSOR BY 420 PM EDT.

HEAVY RAINS FROM THIS THUNDERSTORM WILL PRODUCE BRIEF PONDING OF
WATER ON SOME AREA ROADWAYS...AND MAY PRODUCE MINOR FLOODING IN LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES.

NBELK

The radar

The Brookhaven radar (KOKX), 113 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 26, 3:05 PM EST to 3:20 PM EST
Where
Hartford County, Simsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
41.883, -72.800

Flash Flood, Hartford

When
July 26, 3:15 PM EST to 4:15 PM EST
Where
Hartford County, Simsbury
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521452, 5521453.